MAUDE Adverse Event Report: CORDIS CORPORATION OPTEASE RETRIEVAL FILTER; FILTER, INTRAVASCULAR, CARDIOVASCULAR

CORDIS CORPORATION OPTEASE RETRIEVAL FILTER; FILTER, INTRAVASCULAR, CARDIOVASCULAR
Model Number 466F220A
Medical Device Problem Code Unintended Movement (3026)
Health Effect - Clinical Codes Perforation (2001); Stenosis (2263)
Date of Event 05/13/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
As reported a patient underwent placement of an optease vena cava filter.The information provided indicated that the filter subsequently malfunctioned and caused filter perforation, tilting and stenosis.The indication for the filter implant, procedural details and medical history of the patient have not been provided and there is currently no additional information available for review.The product remains implanted and unavailable for analysis, the sterile lot number has not been provided; therefore, no device analysis nor device history record review could be performed.The optease vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Stenosis is an abnormal narrowing of a vessel and does not represent a device malfunction.Clinical factors that may have influenced these events include patient, pharmacological and vessel characteristics.Ivc filter tilt has been associated with operator technique and vessel anatomy, specifically asymmetry and tortuosity.Vessel perforation is a known adverse event associated with implanting vena cava filters and is listed as such in the instructions for use (ifu).The ifu also notes vessel damage such as intimal tears and perforation as procedural and long-term complications related to ivc filters.The timing and mechanism of the events has not been reported at this time and a clinical conclusion could not be determined as to the cause of the events.Without images available for review the reported events could not be confirmed or further clarified.Given the limited information available for review at this time, there is nothing to suggest that the reported events are related to the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.
 
Event or Problem Description
As reported in the legal brief, a patient underwent placement of an optease vena cava filter.The filter subsequently malfunctioned and caused injury and damages to the patient, including but not limited to filter perforation, tilting and stenosis.As a direct and proximate result, the patient suffered life-threatening injuries and damages and required extensive medical care and treatment.As a further proximate result, the patient has suffered and will suffer significant medical expenses, pain and suffering and other damages.
 
Event or Problem Description
Per the implant records, the patient was reported to have a history of lumbar disc disease, deep vein thrombosis (dvt), pulmonary embolism (pe) with ensuing pulmonary hypertension and was pending lumbar surgery.Filter placement was indicated in advance of surgery as the patient needed to be off anticoagulation for three weeks around the time of the lumbar surgery.The right femoral area was scanned briefly to ensure patency of the right femoral vein, and the area was then prepped with and draped in sterile fashion.Under direct ultrasound guidance, the right femoral vein was accessed with a needle.A guidewire was passed through the needle into the vena cava and proper position was confirmed fluoroscopically.The optease vena cava filter dilator and sheath were passed over the guidewire and guided into the proximal inferior vena cava (ivc) near the iliac vein junction.Power injection was done through a power injectable dilator.There was good opacification of the vena cava which measured approximately 2.25cm.The position of the right and left renal veins were noted.The left renal vein was noted considerably lower than the right.Next, the dilator was withdrawn, and the optease vena cava filter was introduced through the sheath to the tip of the sheath using the filter pusher.Under direct fluoroscopic guidance the filter was deployed such that its tip was positioned just beneath the lowest left renal vein.The filter deployed in excellent position.The patient tolerated the procedure well.According to the information received in the patient profile form (ppf), the patient reports tilting of the filter, perforation of filter struts outside the ivc, and stenosis becoming aware of these events approximately ten years and eleven months after the filter implantation.The patient further experienced right leg pain and anxiety related to the filter.
 
Additional Manufacturer Narrative
As reported a patient underwent placement of an optease vena cava filter.The information provided indicated that the filter subsequently malfunctioned and caused filter perforation, tilting and stenosis.The patient reported becoming aware of the events approximately ten years and eleven months post implant.The patient also reported right leg pain and anxiety related to the filter.According to the medical record the indication for the filter implant was a history of lumbar disc disease with impending surgery, deep vein thrombosis (dvt), and pulmonary embolism (pe) with ensuing pulmonary hypertension.The patient needed to be off anticoagulation for three weeks around the time of the lumbar surgery.The filter was placed via the right femoral vein and under direct fluoroscopic guidance the filter was deployed such that its tip was positioned just beneath the lowest left renal vein.The filter deployed in excellent position.The patient tolerated the procedure well.The product remains implanted and unavailable for analysis.A review of the device history record revealed no anomalies during the manufacturing and inspection processes that can be associated with the reported complaint.The optease vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Stenosis is an abnormal narrowing of a vessel and does not represent a device malfunction.Clinical factors that may have influenced these events include patient, pharmacological and vessel characteristics.Ivc filter tilt has been associated with operator technique and vessel anatomy, specifically asymmetry and tortuosity.Vessel perforation is a known adverse event associated with implanting vena cava filters and is listed as such in the instructions for use (ifu).The ifu also notes vessel damage such as intimal tears and perforation as procedural and long-term complications related to ivc filters.The timing and mechanism of the events has not been reported at this time and a clinical conclusion could not be determined as to the cause of the events.Without images available for review the reported events could not be confirmed or further clarified.Leg pain and anxiety do not represent a device malfunction and may be related to underlying patient specific issues and comorbidities.Given the limited information available for review at this time, there is nothing to suggest that the reported events are related to the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.Section a3 (gender).

Brand Name
OPTEASE RETRIEVAL FILTER
Common Device Name
FILTER, INTRAVASCULAR, CARDIOVASCULAR
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60th avenue
miami lakes FL 33014 2802
Manufacturer (Section G)
CORDIS CORPORATION
14201 nw 60th avenue
miami lakes FL 33014 2802
Manufacturer Contact
karla castro
14201 nw 60th avenue
miami lakes, FL 33014-2802
7863138372
MDR Report Key14595383
Report Number9616099-2022-05673
Device Sequence Number19347511
Product Code DTK
UDI-Device Identifier20705032009413
UDI-Public20705032009413
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K034050
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/02/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number466F220A
Device Catalogue Number466F220A
Device Lot NumberR0407458
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 05/16/2022
Supplement Date Received by Manufacturer07/13/2022
Initial Report FDA Received Date06/03/2022
Supplement Report FDA Received Date08/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/03/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK NEEDLE, UNK GUIDEWIRE
Outcome Attributed to Adverse Event Life Threatening;
Patient Age78 YR
Patient SexMale